Indiana, 2011

Hail in Indiana, April 22 to 23, 2011

April 22 to 23, 2011 · NWS IWX · 5 events in 4 counties and zones

Thunderstorms developed along a slow moving frontal boundary during the late evening hours of the 22nd and continuing into the 23rd. Several reports of hail were received, with a few on the larger side.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms developed along a slow moving frontal boundary during the late evening hours of the 22nd and continuing into the 23rd. Several reports of hail were received, with a few on the larger side.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 22, 7:06 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 22, 7:06 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
806 PM EDT FRI APR 22 2011

.AVIATION.../00Z TAFS/
POTENT UPPER LEVEL SHORTWAVE TROUGH AND ASSOCIATED SFC CYCLONE
WILL PUSH EAST THROUGH THE REGION DURING THE PERIOD. SFC LOW
WILL ADVECT OVER THE FA TONIGHT...WITH LIFTING OF THE SFC WARM FRONT
NORTH INTO THE FA. STEEP MID LEVEL LAPSE RATES COMBINED WITH LARGE
SCALE ASCENT AND LL FORCING WILL SUPPORT SHRA AND TS THROUGH THE
EVENING AND INTO THE EARLY MORNING HOURS. VIS AND CIG RESTRICTIONS
WILL CONTINUE TO WAVER IN THE LOWER MVFR TO IFR RANGE WITH SCT IFR
CIGS POSSIBLE NORTH OF THE WARM FRONT. COLD FRONT WILL RAPIDLY
PROGRESS EAST THROUGH THE AREA LATE TONIGHT...WITH LL DRYING AND A
TREND TO VFR CIGS/VIS BY SAT MORNING/AFTERNOON.

STRONGER TS CELLS WILL BE CAPABLE OF PRODUCING HAIL UP TO 1 INCH
IN DIAMETER THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 436 PM EDT FRI APR 22 2011/

..HEAVY RAIN LIKELY NEXT WEEK...

SHORT TERM...
POTENT BUT WKNG MCV OVR NW IN WILL CONT EWD THROUGH MID AFTN
W/ATTENDANT HEAVY STRATIFORM RAIN SHIELD SPREADING EWD INTO NW OH
SHORTLY. HWVR ATTN FOCUSED ON SHARP MID LVL TROUGH OVR SD AND
ATTENDANT SFC WAVE OVR WRN MO. STG DESTABILIZATION CONTS ACRS MUCH
OF MO THIS AFTN E OF SFC WAVE AND W/RAMPING LLJ TIED TO EJECTING ML
TROUGH XPCD RENEWED CONVN TO FIRE BOTH NORTH OF SFC WMFNT EXTENDING
FM CNTRL MO EWD INTO SRN IN AND ALG CDFNT TRAILING SWWD INTO ERN OK
BY MID AFTN. HRRR SIMILAR TO 12Z HIGHRES GUIDANCE DVLPG VIGOROUS
CONVN ACRS NRN IL TWD 21-22Z AND SHIFTING IT RAPIDLY EWD ACRS THE
CWA BTWN 00-06Z THIS EVENING. CERTAINLY A POTENTIAL FOR HEAVY RAIN
OVRTOP SATURATED GROUND...HWVR GIVEN THE DEGREE OF FLW ASSOCD OUT
AHD OF OPENING AND NEWD ACCELERATING ML TROUGH ...RAPID MOVEMENT OF
ADDNL PCPN NEGATES A GREATER POTENTIAL FLOOD RISK AND ASSOCD
HEADLINES WHICH ARE BTR SUITED FOR CONSIDERATION IN DYS3-4. SVR RISK
APPEARS MARGINAL GIVEN CONVECTIVELY MODIFIED DEEP/STABLE BUBBLE
EXTNDG WWD THROUGH CNTRL IL. HWVR WMFNTL BNDRY BULGING RAPIDLY NEWD
THROUGH NRN MO AHD OF EJECTING MID LVL TROUGH AND ATTENDANT SFC
WAVE. ELEVATED CAPE IN PRESENCE OF INCREASING HGT FALLS AND RAMPING
ASCENT SHLD YIELD MODERATELY VIGOROUS UPDRAFTS YET XPC MAINLY
SUB-SVR HAIL OUT OF THE STRONGEST CORES. OTHERWISE XPC LWR BNDRY LYR
WILL REMAIN COLD AND STABLE W/WIND DAMAGE THREAT UNLIKELY.

OTHERWISE LARGE SCALE DRY SLOT SWEEPS EWD LT TONIGHT AND SAT. WINDY
CONDS XPCD SAT AIDED BY INSOLATION AND LAGGING LL CAA. GIVEN DEPTH
OF POTENTIAL MIXING AND SUNSHINE...BUMPED MAX TEMPS SLIGHTLY HIGHER
ESP IN LIGHT OF 12Z MET MOS JUMP WHICH IS NOW MORE IN LINE W/WARMER
MAV MOS GUIDANCE.

NXT UPSTREAM SW DRIVING THROUGH THE EPAC THIS AFTN WILL DRIVE INLAND
TONIGHT AND DIG FURTHER ACRS THE SRN ROCKIES SAT. BACKING FLW
DOWNSTREAM AND CONTD BUBBLE OF RICH THETA-E SOUTH OF STALLED SFC
FNTL ZONE WILL LEAD TO ANOTHER ROUND OF SHOWERS SAT NIGHT. ALOT OF
SPREAD SEEN IN 12Z MODEL GUIDANCE ON PLACEMENT OF SFC BNDRY AND
GENERALLY FVRD PLACEMENT ALG/NR OH RVR. ADDED SOME TEMPORAL DETAIL
BASED ON HIGHRES GUIDANCE BUT THAT MAY BE FUTILE GIVEN GENERAL MODEL
STRUGGLES ON SFC BNDRY EVOLUTION AND PLACEMENT LAST WEEK AND CONTD
DIFFICULTY ON TIMING/INTENSITY OF SW DISTURBANCES. IN THE LEAST MID
RANGE POPS STILL WARRANTED FOR NOW.

LONG TERM...
SUNDAY THROUGH FRIDAY...A VERY ACTIVE PATTERN THIS PERIOD WILL
LIKELY PRODUCE HEAVY RAINFALL FOR MUCH OF THE PERIOD FROM LATE
SUNDAY THROUGH WEDNESDAY AS SHORT WAVE TROFS EJECT OUT OF THE MAIN
TROF WEST TROF AND MOVE NORTHEAST.  THERE WILL BE PLENTY OF
MOISTURE AVAILABLE AS THE SYNOPTIC FLOW REMAINS FAVORABLE FOR GULF
MOISTURE TO STREAM NORTHEAST INTO THE MIDWEST. THE GFS AND ECMWF
HAVE GENERALLY BEEN TRENDING THIS PATTERN MORE ACTIVE WITH HEAVY
PRECIPITATION POSSIBLE INTO WEDNESDAY NIGHT. CURRENT THINKING IS
SHOWERS AND STORMS WILL DEVELOP BY SUNDAY NIGHT AS ANOTHER SHORT
WAVE ARRIVES. HEAVY RAIN POSSIBLE AS LOW LEVEL THETA E CONVERGENCE
COMBINES WITH UPPER LEVEL SUPPORT TO PRODUCE RAINFALL. FLOOD WATCHES
FOR EARLY NEXT WEEK WILL LIKELY BE NEEDED...BUT FOR NOW HAVE
CONTINUED THE HYDROLOGICAL OUTLOOK/ESF PRODUCT AND HAZARDOUS WEATHER
OUTLOOK TO OUTLINE HAZARDS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR LMZ043-046.

&&

SHORT TERM...T
LONG TERM...SKIPPER
AVIATION...JC
Hazardous weather outlook, Apr 22, 9:20 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1020 PM EDT FRI APR 22 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-240230-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1020 PM EDT FRI APR 22 2011 /920 PM CDT FRI APR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

OCCASIONAL THUNDERSTORMS WILL COME TO AN END LATE TONIGHT. SOME OF THE
STORMS MAY PRODUCE SOME LOCALIZED HEAVY RAINFALL THAT MAY PRODUCE
SOME FLOODING ALONG WITH SOME HAIL.

FLOODING WILL CONTINUE TODAY AND TONIGHT ALONG PORTIONS OF THE
TIFFIN AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTENDED PERIOD OF THUNDERSTORM CHANCES CONTINUES SUNDAY NIGHT THROUGH
WEDNESDAY. THE BEST CHANCE FOR STORMS APPEARS TO BE MONDAY THROUGH
TUESDAY...WITH TUESDAY STORMS POSSIBLY STRONG TO SEVERE. THERE IS A
HIGH RISK OF FLOODING NEXT WEEK DUE TO ALREADY SATURATED SOILS AND
SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT SPOTTER REPORTS WILL
BE APPRECIATED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-240230-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1020 PM EDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTENDED PERIOD OF THUNDERSTORMS CHANCES CONTINUES SUNDAY NIGHT
THROUGH WEDNESDAY.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY AGAIN ON TUESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Apr 22, 8:52 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
952 PM EDT FRI APR 22 2011

INZ003-004-230215-
LA PORTE IN-ST. JOSEPH IN-
852 PM CDT FRI APR 22 2011

AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WANATAH...OR 7 MILES
SOUTHEAST OF VALPARAISO...MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LA PORTE...
  KINGSFORD HEIGHTS...
  UNION MILLS AND HANNA...
  TRACY AND KINGSBURY...
  STILLWELL...SOUTH CENTER AND SALEM HEIGHTS...
  FISH LAKE...BYRON AND ROLLING PRARIE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER UNTIL THIS STORM HAS PASSED.

LAT...LON 4171 8662 4149 8645 4143 8662 4144 8665
      4142 8667 4133 8694 4150 8694
TIME...MOT...LOC 0151Z 242DEG 45KT 4141 8692

JC
Local storm report, Apr 22, 8:55 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
955 PM EDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             DEFIANCE                41.28N  84.36W
04/22/2011  M0.50 INCH       DEFIANCE           OH   TRAINED SPOTTER

            LOCATED ON THE SOUTHSIDE OF THE CITY OF DEFIANCE

&&

EVENT NUMBER IWX1100679

SAW
Special weather statement, Apr 22, 8:55 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
855 PM CDT FRI APR 22 2011

OHZ004-005-230215-
DEFIANCE OH-HENRY OH-
955 PM EDT FRI APR 22 2011

AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF NAPOLEON...OR NEAR
DEFIANCE...MOVING EAST AT 60 MPH.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  NAPOLEON...
  MCCLURE AND LIBERTY CENTER...
  GRELTON...MALINTA AND ELERY...
  TEXAS...
  COLTON...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER UNTIL THIS STORM HAS PASSED.

LAT...LON 4122 8427 4133 8435 4149 8391 4149 8387
      4130 8387
TIME...MOT...LOC 0155Z 248DEG 50KT 4129 8422

JC
Special weather statement, Apr 22, 9:01 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1001 PM EDT FRI APR 22 2011

INZ004-005-MIZ078-230215-
CASS MI-ELKHART IN-ST. JOSEPH IN-
1001 PM EDT FRI APR 22 2011

AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKEVILLE...OR 7 MILES SOUTHWEST OF
GULIVOIRE PARK...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DUNLAP...ELKHART AND SIMONTON LAKE...
  OSCEOLA AND JIMTOWN...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER UNTIL THIS STORM HAS PASSED.

LAT...LON 4161 8571 4149 8627 4149 8633 4154 8636
      4181 8586
TIME...MOT...LOC 0201Z 244DEG 50KT 4155 8622

JC
Special weather statement, Apr 22, 9:29 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1029 PM EDT FRI APR 22 2011

INZ005-006-MIZ079-230300-
ELKHART IN-LAGRANGE IN-ST. JOSEPH MI-
1029 PM EDT FRI APR 22 2011

AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRISTOL...OR NEAR DUNLAP...MOVING NORTHEAST
AT 55 MPH.

UP TO DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  STURGIS...
  MIDDLEBURY...
  WHITE PIGEON AND SCOTT...
  KLINGER LAKE...
  BURR OAK...FINDLEY AND FAWN RIVER...
  FAIRFAX...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER UNTIL THIS STORM HAS PASSED.

LAT...LON 4201 8530 4176 8530 4176 8528 4161 8589
      4169 8594
TIME...MOT...LOC 0229Z 244DEG 50KT 4170 8581

JC
Special weather statement, Apr 22, 11:12 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1212 AM EDT SAT APR 23 2011

INZ013-015-020-022-230445-
CASS IN-FULTON IN-PULASKI IN-WHITE IN-
1212 AM EDT SAT APR 23 2011

AT 1206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF BROOKSTON...MOVING NORTHEAST AT
60 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONTICELLO...
  LOGANSPORT AND ROYAL CENTER...
  CHALMERS...SMITHSON AND REYNOLDS...
  NORWAY AND INDIANA BEACH...
  IDAVILLE AND SITKA...
  BURNETTSVILLE AND BELL CENTER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4100 8645 4070 8625 4066 8638 4070 8639
      4070 8652 4074 8653 4074 8674 4072 8677
      4068 8676 4067 8677 4057 8678 4058 8710
      4064 8711
TIME...MOT...LOC 0412Z 240DEG 52KT 4059 8696

The radar

The Northern Indiana radar (KIWX), 105 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Blackford

When
April 22, 11:20 PM EST to 11:21 PM EST
Where
Blackford County, Hartford City
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.450, -85.370

Hail, Blackford

When
April 22, 11:21 PM EST to 11:22 PM EST
Where
Blackford County, Hartford City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.450, -85.370

Hail, Jay

When
April 22, 11:30 PM EST to 11:31 PM EST
Where
Jay County, 0.69 mi S of Pennville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.490, -85.150

Hail, Grant

When
April 23, 12:03 AM EST to 12:04 AM EST
Where
Grant County, 0.87 mi SE of Shady Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.560, -85.660

Hail, Allen

When
April 23, 12:16 AM EST to 12:17 AM EST
Where
Allen County, 2.24 mi NE of Royal Oaks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.121, -85.047

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302322, 302320, 302319, 302317, 302318.